Question- What is the so-called “vanishing bile duct syndrome” (VBDS) and which medications have been associated with this disorder?
Answer- The cited article notes- “Vanishing bile duct syndrome, also referred to as ductopenia, is defined by the histologic appearance on liver biopsy: the absence of interlobar bile ducts in 50% or more small portal tracts, with characteristic sparing of the larger extrahepatic biliary tree. It results from the destruction of intrahepatic bile ducts and their progressive disappearance from the liver parenchyma. Over 40 medications have been associated with causing VBDS, including chlorpromazine, ajmaline and arsenical derivatives, phenytoin, clindamycin, trimethoprim-sulfamethoxazole, and tetracyclines. More commonly, these medications cause varying degrees of drug-induced cholestasis. (Levine C et .al. Severe ductopenia and cholestasis from levofloxacin drug induced liver injury: A case report and review.2014 Sem Liver Dis 34:246-251.)